Hail, Graham
- When
- September 12, 6:30 PM MST
- Where
- Graham County, 17 mi NE of Hill City
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.533, -99.617
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 12, 1:20 PM MST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 220 PM MDT MON SEP 12 2005 .DISCUSSION... 16Z WATER VAPOR IMAGERY INDICATED SHORT WAVE LIFTING OUT OF NORTHEAST NEBRASKA AND A STRONG CYCLONIC CIRCULATION OVER NORTHERN UTAH. JET ENERGY ALSO APPEARED TO BE MOVING THROUGH ARIZONA AND NEW MEXICO. OVERALL GFS INITIALIZED THE BEST AS ETA HAD LOTS OF PROBLEMS RESOLVING SHORTWAVE OVER NORTHERN UTAH. NEITHER THE ETA OR GFS HAD A GOOD HANDLE ON LOCATION OF LOW AND MID LEVEL FRONTS WITH LOTS OF PROBLEMS ACROSS THE NORTHWEST CONUS AND SOUTHWEST AND SOUTH CENTRAL CANADA. FOR TONIGHT...MAIN CONCERNS WILL BE EARLY EVENING CONVECTIVE CHANCES FOLLOWED BY LOW TEMPS AND WINDS WITH FRONTAL PASSAGE. AIRMASS ACROSS MUCH OF THE CWA WILL BE VERY DRY AS DRYLINE SURGES TO THE EAST LIMITING ANY SFC BASED INSTABILITY. MORNING SOUNDINGS INDICATE NEARLY DRY ADIABATIC LAPSE RATES BETWEEN 750-650MB AND THIS AIR MASS SHOULD REMAIN IN PLACE THROUGH THE EVENING SO LOCATIONS EAST OF THE DRY LINE SHOULD HAVE PLENTY OF INSTABILITY AVAILABLE. SOME H800-H700 Q VECTOR CONVERGENCE IS INDICATED ACROSS THE NORTH AND EAST AND MODELS MOISTEN UP MID LEVELS SLIGHTLY IN RESPONSE TO THIS BETWEEN 00Z AND 06Z SO WILL HOLD ON TO SOME LOW POPS THROUGH THE EARLY EVENING. AS UPPER LEVEL ENERGY SHIFTS EAST COLD FRONT BLASTS ACROSS THE CWA. NEARLY 5MB/3HR PRESSURE CHANGE/CAA AND 40KT WINDS IN THE LOWEST KM WILL LIKELY BRING SOME BREEZY/WINDY CONDITIONS BUT WITH FRONTAL PASSAGE LIKELY BETWEEN 06-12Z DONT THINK WE WILL BE ABLE TO MIX DOWN ADVISORY CONDITIONS. WINDS SHOULD KEEP LOWER ATMOSPHERE RATHER WELL MIXED AND THINK GUIDANCE MAY BE A TAD TOO COLD. TUESDAY/TUESDAY NIGHT...WX SHOULD BE QUIET THROUGH THE BEGINNING OF THE PERIOD AS SUBSIDENCE BEHIND COLD FRONT WILL BE PRIMARY FORCING MECHANISM. HOWEVER JET ENERGY...CURRENTLY ACROSS THE SOUTHWEST CONUS WILL INTENSIFY AND LIFT NORTHEAST DURING THE DAY. MUCH OF THE CWA WILL COME UNDER THE INFLUENCE OF LEFT EXIT REGION OF JET. INITIALLY MID LEVEL ARE RATHER DRY...HOWEVER 310K ISENTROPIC ANALYSIS INDICATES RATHER STRONG UPGLIDE ON THIS SFC...AND SOURCE REGION OF PARCELS IN AREA WITH 8+ J/KG MIXING RATIOS SO MOISTURE RETURN. NORTHERN FRINGE WILL BE TOUGH TO PICK OUT AS ISENTROPIC LIFT WEAKENS DRASTICALLY ACROSS NORTHERN CWA AND H700 FRONT IS DRAPED ACROSS THE SOUTH...SO BEST FRONTAL FORCING ACROSS THE SOUTH. HOWEVER JET WILL BE INFLUENCING ENTIRE CWA...SO WILL HAVE SOME POPS IN THE NORTH BUT HIGHEST IN THE SOUTH. INSTABILITY PRETTY LIMITED BUT THERE IS A BIT SO THINK PRIMARILY WILL BE JUST SHOWERS WITH ONLY A FEW RUMBLES OF THUNDER. WEDNESDAY-THURSDAY...PRECIP FORECAST A BIT TRICKIER ON WEDNESDAY AS UPPER JET CONTINUES TO INFLUENCE THE CWA. SHOULD SEE A FEW LINGERING SHOWERS AS TUESDAY NIGHT SHORT WAVE CONTINUES TO WEAKEN AND LIFT OVER THE SOUTHEAST. MODELS SEEM TO REALLY BE OVERDOING THE PRECIP AND INSTABILITY ON WEDNESDAY AS SUBSIDENCE BEHIND FIRST WAVE SHOULD LIMIT PRECIP THROUGH MUCH OF THE DAY. LAPSE RATES BEGIN TO STEEPEN IN THE AFTERNOON AND EVENING AS NEXT BIT OF ENERGY MOVES THROUGH THE FLOW. DESPITE THE QPF FROM THE MODELS....CONFIDENCE IS VERY LOW ON TIMING AND IMPACT OF FIRST WAVE ON STABILITY AND MOISTURE SO WILL ONLY GO 20-30 POPS FOR WEDNESDAY AND WEDNESDAY NIGHT. IN THE EXTENDED...VERY LOW CONFIDENCE EXTENDED FORECAST AS MODELS SHOWING LITTLE IF ANY RUN TO RUN CONSISTENCY. BASED ON ENSEMBLE GUIDANCE LOOKS LIKE THE BEST WAY TO GO IS A ECMWF/00Z GFS BLEND WEIGHTED A BIT MORE TOWARDS THE ECMWF. CONFIDENCE IS TOO LOW TO GET TO FANCY WITH WX/POPS THROUGH MUCH OF THE PERIOD SO WILL JUST RUN WITH SOME SILENT POPS IN CLIMATOLOGICALLY FAVORED PERIODS. ONE EXCEPTION WILL BE FRIDAY TIME FRAME WHERE MODELS ALL POINT TO WEAK SHORTWAVE EFFECTING THE AREA IN THE EVENING SO WILL ADD SOME LOW POPS. DESPITE THE UNCERTAINTY...ECMWF/O00-06Z OPERATIONAL GFS AND ENSEMBLE MEAN STILL BRING A RATHER WARM AIRMASS OVER THE CWA BY SATURDAY. MEX GUIDANCE SEEMS TO BE TRENDING TO MUCH TOWARDS CLIMATOLOGY AND WILL CONTINUE TO KEEP TEMPS WELL ABOVE GUIDANCE FROM SATURDAY ON. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1048 AM MDT MON SEP 12 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1148 AM CDT MON SEP 12 2005 /1048 AM MDT MON SEP 12 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED LATE AFTERNOON THUNDERSTORMS WILL STILL BE POSSIBLE ALONG AND EAST OF A LINE FROM NEAR BENKELMAN NEBRASKA TO HOXIE AND GOVE KANSAS. LARGE HAIL AND DAMAGING DOWNBURST WINDS ARE POSSIBLE FROM ANY STORM THAT DEVELOPS. THUNDERSTORM ACTIVITY THAT DOES DEVELOP SHOULD DIMINISH QUICKLY WHILE MOVING OUT OF THE TRI-STATE AREA EARLY THIS EVENING. SOUTHWEST TO WEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 35 MPH WILL DEVELOP ALONG AND WEST OF A LINE FROM BENKELMAN TO HOXIE TO GOVE. THESE WINDS WILL COMBINE WITH AFTERNOON TEMPERATURES IN THE 90S AND RELATIVE HUMIDITIES FROM NEAR 15 TO AROUND 20 PERCENT TO PRODUCE EXTREME FIRE DANGER. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL OUTSIDE BURNING SHOULD BE AVOIDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AS AN UPPER LEVEL DISTURBANCE AND APPROACHING MAXIMA IN THE JET STREAM WINDS MOVE ACROSS THE AREA. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. ON WEDNESDAY...RETURN FLOW BEHIND MONDAY NIGHTS COLD FRONT WILL TRANSPORT MOISTURE AND INSTABILITY BACK INTO THE NORTHWEST PORTION OF THE TRI-STATE AREA. ISOLATED THUNDERSTORMS ARE EXPECTED WEST OF A BENKELMAN NEBRASKA TO STRATTON TO KIT CARSON LINE BY LATE AFTERNOON...MOVING EAST ACROSS THE AREA OVERNIGHT. SEVERE STORMS ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON EAST OF A BENKELMAN NEBRASKA TO HOXIE AND GOVE KANSAS LINE AFTER 2 PM MDT (3 PM CDT). DDT/BULLER
The Grand Island radar (KUEX), 133 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468930.